Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at May 16, 2021, 7:47 PM MDT for Prowers County, Colorado. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2021, 7:47 PM MDT (01:47 UTC)
- Expired
- May 16, 2021, 8:00 PM MDT
- In force
- 13 min
- Issued by
- NWS Pueblo, CO
County Prowers County, CO
The radar
The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1239 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1311 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
637
WWUS85 KPUB 170147
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
747 PM MDT Sun May 16 2021
COZ096-098-170200-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
747 PM MDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PROWERS AND
SOUTHEASTERN KIOWA COUNTIES UNTIL 800 PM MDT...
At 747 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northeast of Hartman to near Granada.
Movement was east at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Holly, Granada, Hartman and Bristol.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.
LAT...LON 3787 10245 3817 10241 3834 10210 3834 10204
3784 10204
TIME...MOT...LOC 0147Z 248DEG 16KT 3827 10206 3799 10231
$$
CohenWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 16, 3:34 PM MDT, 4 hours 13 minutes earlier.
Area forecast discussion, May 16, 3:34 PM MDT, 4 hours 13 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 334 PM MDT Sun May 16 2021 .SHORT TERM...(This evening through Monday) Issued at 334 PM MDT Sun May 16 2021 Main Forecast Concerns/Challenges: 1) Continued threat of strong to severe storms through mid to late evening across parts of the southeast plains. Strong to severe storms will once again be possible across parts of the plains on Monday. 2) Burn scar flash flooding potential will continue to increase this period, especially Monday afternoon. Showers and thunderstorms continue to develop this afternoon, along surface trough axis and across the higher terrain where moist upslope persists. Storms have shown some intensification over the last couple of hours, though as previously thought, the limited flow/shear is likely keeping updrafts from becoming overly robust. Nonetheless, with continued focus and high moisture/instability axis in place, think there will remain a chance for strong to severe storms into this evening along and south of the Highway 50 corridor. Hail and damaging winds are the main threats, with the tornado threat remaining low at this time. Given the surface trough in place, can't rule out some enhancement to the low level helicity fields that could support a weak tornado though. Despite the severe threat diminishing by mid to late evening, an upper level vort will translate overhead tonight and likely assist in additional shower and thunderstorm development. Some lower confidence with how long this will continue, but think at least until around the midnight time frame before this forcing and precip lift north. Main upper level low pushes into the region on Monday, as low level focus, moisture, and instability all return. This will help setup another day of possible strong to severe storms, as early as midday. While this will be possible anywhere across southern CO, think the highest chances will be across far southeast CO where higher instability and shear will reside. What is becoming more concerning is the likely increased threat of burn scar flash flooding, as an abundance of moisture and lift are appearing likely over much of the higher terrain and burn scars. Do think all of the burn scars (Decker, Hayden Pass, Junkins, and Spring) will have this flash flood potential and think later forecasts will maybe need to assess if a Flash Flood Watch will be needed. .LONG TERM...(Monday night through Sunday) Issued at 334 PM MDT Sun May 16 2021 Main Forecast Concerns/Challenges 1) Active weather continues for Tuesday and Wednesday 2) Dryline scenario eastern plains, and fire weather concerns San Luis Valley, Friday and Saturday Monday night and Tuesday...The upper low over the Four Corners Mon evening will gradually pass overhead through Tue, producing a very broad area of lift. Positioning of the low Mon will produce steering flow that will tend to keep most of the storms that develop along the higher terrain, hence the enhanced threat of flash flooding for area burn scars. Models indicate that there will still be some healthy CAPE through the early evening, so further east across the plains there will still be thunderstorm potential into the night. By Tue, the low passes overhead and while CAPE diminishes, 0-6 km bulk shear remains respectable so feel that another day of widespread convection can be expected. Burn scars will once again be threatened from any slower moving thunderstorms. High temps will warm to around 60F for the high valleys, and 60s to near 70F for the plains. Wednesday and Thursday...The upper low weakens and lifts to the north-northeast Wed, while the next storm system to affect the region drops south out of the Pacific NW and into northern CA and NV through Thu. CAPE and shear really drop off for Wed, so plan on aftn and eve convection to be more tied to the higher terrain, and scattered across the plains. As the low pulls away, temps will gradually warm for Wed, but by Thu strong south-southwest flow develops across the Four Corners and the heating commences with highs climbing back into the 70s for the high valleys, and mid 70s to mid 80s for the plains. Thu looks like it will be a break from storm activity, with only isolated convection anticipated. Friday through Sunday...Strong upper low remains over the western third of the US over the weekend, creating potentially critical fire weather conditions for the San Luis Valley each day. At the same time, models hint at a dryline scenario setting up along the eastern border, with the potential for enhanced llvl moisture to slosh back west into CO each aftn and fueling stronger storms. Multiple disturbances within the flow will most likely help motivate isolated to low-end scattered convection each aftn across the higher terrain and high valleys. As for temps, the southwest flow aloft will warm things up nicely across the cwa, with highs around 70F each day for the high valleys, and in the 70s to around 80F for the eastern plains. Evidently, Spring is in full effect across Colorado. Moore && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 334 PM MDT Sun May 16 2021 Active period will continue into tonight and early Monday morning across the TAF sites, mainly COS and PUB, where showers and thunderstorms will remain possible. For ALS, VFR and dry conditions are mainly expected, though the potential for showers and thunderstorms will increase very late in the period. Radar imagery showing shower and thunderstorm development remaining isolated across the PUB and COS, and mainly staying away from the sites at this time. Do think this development will increase in coverage, as it lifts north/northeast across the region this evening. So, while PUB and COS aren't observing any precip now, still think they will be impacted late this afternoon into the evening. Thunder chances should lower by mid evening, but with showers possibly continuing longer into the evening. Drier weather will return late tonight into early Monday morning, but with MVFR ceilings likely developing across PUB and COS. Shower and thunderstorm chances also increase again for PUB and COS very late in the period. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RODRIGUEZ LONG TERM...MOORE AVIATION...RODRIGUEZ
Hazardous weather outlook, May 16, 12:57 PM MDT, 6 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1257 PM MDT Sun May 16 2021 COZ058>089-093>099-171900- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1257 PM MDT Sun May 16 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight A few strong to severe thunderstorms are once again expected to occur across the plains this afternoon and evening. Although all of the plains will have a chance for isolated severe storms, the overall highest chance will generally be along and east of a line from Pueblo to Kim. Wind gusts to 60 mph and hail up to 1.5 inches in diameter will be possible. A brief tornado cannot be ruled out. In addition to the severe weather threat, locally heavy rain will also be possible with the stronger storms. Moisture has increased in the mountains during the last 24 hours, and this will increase the risk for burn scar flooding in the mountains this afternoon, especially the Junkins and Spring burn scars. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms are possible over the plains on Monday and Tuesday. Main risks will be large hail and gusty winds on both afternoons with a low risk for weak tornados. Strong to severe storms are also possible on Thursday through Saturday over the far eastern plains. Flash flooding is possible Monday through Wednesday over the Spring, Junkins, Decker, and Hayden Pass burn scars. Monday looks to be the best set up for burn scar flash flooding. Critical fire weather conditions are possible Thursday through Saturday over the San Luis Valley. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across the entire region. RODRIGUEZ/27
In the hours before
Special weather statement, May 16, 7:31 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
731 PM MDT Sun May 16 2021
COZ095-097-170200-
Las Animas Vicinity/Bent County CO-Western Kiowa County CO-
731 PM MDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIOWA...NORTHEASTERN LAS
ANIMAS AND BENT COUNTIES UNTIL 800 PM MDT...
At 731 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Haswell to 16 miles east
of Higbee. Movement was northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Las Animas, Eads, Haswell, McClave, Sweetwater Reservoir, Blue Lake,
Hasty, Neegronda Reservoir, John Martin Reservoir, Fort Lyon and
Caddoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.
LAT...LON 3764 10328 3827 10332 3855 10312 3861 10274
3765 10275
TIME...MOT...LOC 0131Z 230DEG 23KT 3851 10305 3774 10316
CohenSpecial weather statement, May 16, 7:33 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
733 PM MDT Sun May 16 2021
COZ098-170200-
Lamar Vicinity/Prowers County CO-
733 PM MDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PROWERS AND SOUTHEASTERN
BENT COUNTIES UNTIL 800 PM MDT...
At 733 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles south of Lamar to 7 miles west of
Bristol. Movement was southeast at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Lamar.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.
LAT...LON 3778 10243 3780 10275 3798 10274 3813 10274
3816 10236
TIME...MOT...LOC 0133Z 321DEG 12KT 3788 10267 3810 10247
CohenSpecial weather statement, May 16, 7:34 PM MDT, 13 minutes before
Special Weather Statement National Weather Service Pueblo CO 734 PM MDT Sun May 16 2021 COZ084-085-170200- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 734 PM MDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EL PASO COUNTY UNTIL 800 PM MDT... At 734 PM MDT, Doppler radar was tracking a strong thunderstorm over Rush, or 37 miles southwest of Limon, moving east at 10 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Rush. LAT...LON 3891 10406 3871 10406 3875 10415 3892 10413 TIME...MOT...LOC 0134Z 290DEG 10KT 3884 10411 Cohen
Local storm report, May 16, 7:42 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
742 PM MDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM FLASH FLOOD 9 S SHERIDAN LAKE 38.34N 102.30W
05/16/2021 KIOWA CO LAW ENFORCEMENT
FLOODING OF FIELDS AND ROAD SIDE DITCHES.
&&Local storm report, May 16, 7:43 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
743 PM MDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TORNADO 19 NNW ORDWAY 38.48N 103.87W
05/16/2021 CROWLEY CO TRAINED SPOTTER
CORRECTS PREVIOUS TORNADO REPORT FROM 19 NNW
ORDWAY. LIFTED AT 419 PM.
&&Special weather statement, May 16, 7:47 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
747 PM MDT Sun May 16 2021
COZ096-098-170200-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
747 PM MDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PROWERS AND
SOUTHEASTERN KIOWA COUNTIES UNTIL 800 PM MDT...
At 747 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northeast of Hartman to near Granada.
Movement was east at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Holly, Granada, Hartman and Bristol.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.
LAT...LON 3787 10245 3817 10241 3834 10210 3834 10204
3784 10204
TIME...MOT...LOC 0147Z 248DEG 16KT 3827 10206 3799 10231
CohenThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 6:09 PM MDT | Flash Flood Warning | PUB | Kiowa, Prowers | 4 hr |
| May 16, 6:10 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 35 min |
| May 16, 6:17 PM MDT | Special Weather Statement | PUB | Kiowa | 43 min |
| May 16, 6:20 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 70 min |
| May 16, 6:43 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 62 min |
| May 16, 6:45 PM MDT | Special Weather Statement | PUB | Otero | 45 min |
| May 16, 6:46 PM MDT | Special Weather Statement | PUB | Bent | 14 min |
| May 16, 6:47 PM MDT | Special Weather Statement | PUB | El Paso | 43 min |
| May 16, 6:49 PM MDT | Special Weather Statement | PUB | Kiowa | 11 min |
| May 16, 6:59 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 45 min |
| May 16, 7:02 PM MDT | Special Weather Statement | PUB | Bent, Kiowa | 28 min |
| May 16, 7:10 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 36 min |
| May 16, 7:27 PM MDT | Special Weather Statement | PUB | Baca | 48 min |
| May 16, 7:31 PM MDT | Special Weather Statement | PUB | Bent, Kiowa | 29 min |
| May 16, 7:33 PM MDT | Special Weather Statement | PUB | Prowers | 27 min |
| May 16, 7:34 PM MDT | Special Weather Statement | PUB | El Paso | 26 min |
| May 16, 7:57 PM MDT | Special Weather Statement | PUB | Bent, Prowers | 48 min |
| May 17, 4:19 AM MDT | Flash Flood Watch | PUB | Alamosa, Chaffee, Costilla, Custer, Fremont, Huerfano and 3 more | 18 hr |
| May 17, 11:50 AM MDT | Special Weather Statement | PUB | Custer | 25 min |
| May 17, 12:00 PM MDT | Special Weather Statement | PUB | Huerfano | 30 min |
| May 17, 12:26 PM MDT | Special Weather Statement | PUB | Costilla | 34 min |
| May 17, 12:30 PM MDT | Special Weather Statement | PUB | Huerfano | 30 min |
| May 17, 12:32 PM MDT | Special Weather Statement | PUB | Custer | 28 min |
| May 17, 12:58 PM MDT | Special Weather Statement | PUB | Fremont | 32 min |
| May 17, 1:04 PM MDT | Special Weather Statement | PUB | Fremont | 26 min |
| May 17, 1:15 PM MDT | Special Weather Statement | PUB | Custer | 45 min |
| May 17, 1:17 PM MDT | Special Weather Statement | PUB | Costilla | 28 min |
| May 17, 1:26 PM MDT | Special Weather Statement | PUB | Saguache | 34 min |
| May 17, 1:28 PM MDT | Special Weather Statement | PUB | Costilla | 32 min |
| May 17, 1:30 PM MDT | Special Weather Statement | PUB | Fremont | 30 min |
| May 17, 1:39 PM MDT | Special Weather Statement | PUB | Alamosa | 51 min |
| May 17, 1:46 PM MDT | Flash Flood Warning | PUB | Huerfano, Las Animas | 3 hr |
| May 17, 1:47 PM MDT | Special Weather Statement | PUB | Huerfano | 28 min |
| May 17, 1:58 PM MDT | Special Weather Statement | PUB | Fremont | 32 min |
| May 17, 2:04 PM MDT | Special Weather Statement | PUB | Saguache | 41 min |
| May 17, 2:08 PM MDT | Special Weather Statement | PUB | Costilla | 37 min |
| May 17, 2:15 PM MDT | Special Weather Statement | PUB | Huerfano | 30 min |
| May 17, 2:16 PM MDT | Flash Flood Warning | PUB | Custer, Pueblo | 3 hr |
| May 17, 2:24 PM MDT | Special Weather Statement | PUB | Las Animas | 36 min |
| May 17, 2:29 PM MDT | Special Weather Statement | PUB | Alamosa | 46 min |
| May 17, 2:43 PM MDT | Special Weather Statement | PUB | Huerfano | 47 min |
| May 17, 2:47 PM MDT | Special Weather Statement | PUB | Huerfano | 43 min |
| May 17, 2:59 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 61 min |
| May 17, 3:28 PM MDT | Special Weather Statement | PUB | Huerfano | 47 min |
| May 17, 3:31 PM MDT | Special Weather Statement | PUB | Huerfano | 44 min |
| May 17, 3:32 PM MDT | Flash Flood Warning | PUB | Fremont | 118 min |
| May 17, 3:47 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 54 min |
| May 17, 3:59 PM MDT | Special Weather Statement | PUB | Fremont | 46 min |
| May 17, 4:00 PM MDT | Special Weather Statement | PUB | Las Animas | 15 min |
| May 17, 4:16 PM MDT | Special Weather Statement | PUB | Pueblo | 44 min |
| May 17, 4:17 PM MDT | Special Weather Statement | PUB | Las Animas | 43 min |
| May 17, 4:42 PM MDT | Flash Flood Warning | PUB | Las Animas | 3 hr |
| May 17, 4:42 PM MDT | Special Weather Statement | PUB | Las Animas | 18 min |
| May 17, 4:44 PM MDT | Special Weather Statement | PUB | Pueblo | 46 min |
| May 17, 5:06 PM MDT | Special Weather Statement | PUB | Huerfano | 24 min |
| May 17, 5:13 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 26 min |
| May 17, 5:19 PM MDT | Flash Flood Warning | PUB | Pueblo | 108 min |
| May 17, 5:26 PM MDT | Special Weather Statement | PUB | Las Animas | 49 min |
| May 17, 5:30 PM MDT | Special Weather Statement | PUB | Pueblo | 45 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.